August 21, 2001
Collectively these changes are called the lipodystrophy syndrome. The increased levels of fat, sugar and insulin in the blood increase the risk of developing heart disease, diabetes and possibly other complications.
Research teams are conducting studies to try and find the precise cause(s) of the lipodystrophy syndrome. Readers should note that there may be more than one syndrome occurring at the same time and there may not be a simple fix for this problem.
Because the use of growth hormone (GH) has helped reduce the amount of fat in some people, particularly males, one research team in San Francisco conducted a small study of GH injections in people with HIV/AIDS (PHAs) who experienced fat accumulation. We now present preliminary results from this study. A more detailed report will appear in a future issue of the CATIE newsletter TreatmentUpdate (www.catie.ca/tu.nsf).
However, GH was not without side effects. During the first month, subjects developed higher-than-normal levels of glucose as well as the hormone insulin in their blood. By the end of the study, these problems had cleared in all but one subject who had pre-existing diabetes.
The researchers noted that the dose of GH used in the study was high and that future studies should test lower doses of the drug. As well, because of GHs potential to cause blood sugar problems in some people, doctors planning to prescribe the drug should order "oral glucose tolerance tests" to help them identify PHAs who are at risk for this side effect. GH is licensed in North America for the treatment of HIV-related wasting, however it is very expensive.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.